Alert archive / Colorado / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 135, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Jun 13, 2018, 6:20 PM MDT for Yuma County, Colorado. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 13, 2018, 6:20 PM MDT (00:20 UTC)
- Expired
- Jun 13, 2018, 6:45 PM MDT
- In force
- 25 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
County Yuma County, CO
The radar
The Goodland radar (KGLD), 94 km from the middle of the area, began a volume at 00:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDEN), launched 00:00Z, 0.3 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 479 J/kg
- Mixed-layer CIN
- -161 J/kg
- Mixed-layer LCL
- 3381 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- -60 m²/s²
- 0-3 km storm-relative helicity
- -38 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.3
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 5:57 PM MDT, 23 minutes earlier.
Area forecast discussion, Jun 13, 5:57 PM MDT, 23 minutes before
Area Forecast Discussion National Weather Service Goodland KS 557 PM MDT Wed Jun 13 2018 .SHORT TERM...(This evening through Thursday) Issued at 225 PM MDT Wed Jun 13 2018 19Z water vapor imagery/RAP analysis indicated morning MCV has moved well to the east of the area with subsidence and clearing across much of the CWA. At the surface confluent area/weak dry line running across eastern Colorado. Main concern for the period is thunderstorm coverage and intensity tonight and degree of warm up tomorrow. Still appears capped along dry line, with little of any cu developing along aforementioned dry line. CAM's have been fairly consistent that storms will continue to develop over the mountains and drift to the east through the evening hours. It looks like this activity may be aided by transient vort max/short wave trough but based on the trends of high res models confidence not really high that storms will be well organized and have kept probabilities in the chance range. As for storm severity, impressive amount (>4000) MLCAPE present across eastern CWA, but with subsidence and cooler temperatures from departing MCV think this area will be too capped to be tapped into. Further west, storms will be high based and have access to only limited instability. Currently think main threat will be strong organized downdrafts/winds as storms move into the area. Should a storm form on dryline currently near the CO/KS border environment favorable for supercells and potentially significant hail, but this scenario looks very unlikely. Fairly strong agreement that temps will hit 100 degrees at a few locations tomorrow across bulk of the area with even median values nearing 100. Upped current forecast a few degrees to make it a bit more widespread since I am not expecting a significant impact from overnight convection. .LONG TERM...(Thursday night through Wednesday) Issued at 300 PM MDT Wed Jun 13 2018 Might see an isolated storm or two Thursday night migrate off the Palmer Divide/northeast Colorado, but upper forcing will be lacking with the ridge fairly strong and only the hint of a weak disturbance. Instability will be weak with a hot/dry boundary layer, so the only hazard will be locally gusty winds. Friday will continue to be hot with breezy south winds and high temperatures in the upper 90s to lower 100s. A cold front slips into northeast Colorado late in the afternoon and will be the focus for convection, with storms trying to move east Friday night but making little progress due to the persistent ridge aloft and mean 0-6km winds from the south. Both the GFS and NAM show the front getting hung up in Yuma County along the Kansas state line and even retreating a bit by Saturday morning. Any severe threat will be limited to areas along and west of the front during the evening hours, but parameters are marginal at best. Front is forecast to retreat north into Nebraska on Saturday, leaving the local forecast area hot and dry. High temperatures will be in the 90s/perhaps a few lower 100s. A fairly decent shortwave trough lifts out of central Colorado Saturday afternoon and Saturday night, but instability will be weak with very dry lower levels. Cannot rule out an isolated high based storm and a localized wind threat, but coverage should be very limited. Front finally drops south on Sunday and will be located somewhere in the forecast area Sunday afternoon. There will be a chance of showers and thunderstorms along/north of the front, but upper support will be lacking with shortwave ridging behind the system moving into the northern plains. The front will have little impact on temperatures for Sunday, with highs back into the 90s in most locations. The Monday through Wednesday time period will be dominated by a large cut off low which migrates from the Great Basin to the northern Rockies. The system is large enough so that height falls will extend all the way to the central plains, with vorticity lobes rotating around the base of the low and across the area. As a result, expecting an unsettled period with chances for showers and thunderstorms each day. Deep layer shear and instability parameters currently supportive of severe storms both Tuesday and Wednesday, and heavy rain may also be a threat in this pattern. Temperatures will be near to slightly below normal. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 551 PM MDT Wed Jun 13 2018 VFR conditions will prevail through the 00Z TAF period at GLD and MCK. Gusty south winds will continue ahead of a lee surface trough with wind speeds becoming light as the overnight inversion sets up. This also means LLWS could develop east of the surface trough line, which would affect MCK, as the inversion sets up. There will also be a period of isolated to scattered thunderstorms moving through the GLD vicinity between 02-04Z while that same area of storms will move through the MCK area between 04-08Z. Mostly clear skies and gusty south winds will return during the afternoon hours on Thursday. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...JRM LONG TERM...024 AVIATION...LOCKHART
Hazardous weather outlook, Jun 13, 10:25 AM MDT, 7 hours 55 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 1025 AM MDT Wed Jun 13 2018 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-141630- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 1025 AM MDT Wed Jun 13 2018 /1125 AM CDT Wed Jun 13 2018/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THIS AFTERNOON AND TONIGHT... Thunderstorms will develop between Limon and Stratton Colorado after 3 pm MDT and move to the east across the area through the evening into the overnight hours. The main threat with these storms will be damaging wind gusts in excess of 60 mph. A few thunderstorms may also produce hail larger than 1 inch in diameter. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY... A few severe thunderstorms may develop Friday evening north of a line from Flagler, Colorado to Stratton, Nebraska. Large hail and damaging winds will be the main threats. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening.
In the hours before
Special weather statement, Jun 13, 5:31 PM MDT, 49 minutes before
Special Weather Statement National Weather Service Goodland KS 531 PM MDT WED JUN 13 2018 COZ091-092-140000- Kit Carson County CO-Cheyenne County CO- 531 PM MDT WED JUN 13 2018 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CHEYENNE AND SOUTHWESTERN KIT CARSON COUNTIES IN EAST CENTRAL COLORADO UNTIL 600 PM MDT... At 531 PM MDT, a strong thunderstorm was reported 6 miles east of Boyero, or 25 miles south of Flagler, moving east at 35 mph. Wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Kit Carson, Wild Horse and Aroya. LAT...LON 3916 10316 3916 10273 3862 10271 3862 10317 TIME...MOT...LOC 2331Z 268DEG 32KT 3894 10314 DLF
Special weather statement, Jun 13, 5:59 PM MDT, 21 minutes before
Special Weather Statement National Weather Service Goodland KS 559 PM MDT WED JUN 13 2018 COZ091-092-140030- Kit Carson County CO-Cheyenne County CO- 559 PM MDT WED JUN 13 2018 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CHEYENNE AND SOUTHERN KIT CARSON COUNTIES IN EAST CENTRAL COLORADO UNTIL 630 PM MDT... At 559 PM MDT, Doppler radar was tracking a strong thunderstorm 17 miles north of Kit Carson, or 19 miles south of Seibert, moving east at 45 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Kit Carson, Wild Horse and Firstview. LAT...LON 3922 10291 3923 10229 3862 10250 3861 10316 TIME...MOT...LOC 2359Z 260DEG 39KT 3902 10280 DLF
Special weather statement, Jun 13, 6:07 PM MDT, 13 minutes before
Special Weather Statement
National Weather Service Goodland KS
607 PM MDT WED JUN 13 2018
COZ090-140030-
Yuma County CO-
607 PM MDT WED JUN 13 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN YUMA COUNTY UNTIL
630 PM MDT...
At 605 PM MDT, Doppler radar was tracking a strong thunderstorm 5
miles northeast of Otis, or 8 miles northwest of Yuma, moving east
at 10 mph. Several other thunderstorms are also developing over
northwest Yuma county.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.
Locations impacted include...
Yuma, Eckley and Clarkville.
LAT...LON 4044 10242 3998 10241 3998 10280 4000 10280
4000 10279 4035 10279 4035 10278 4044 10278
TIME...MOT...LOC 0005Z 271DEG 8KT 4018 10287
DLFThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 13, 6:07 PM MDT | Special Weather Statement | GLD | Yuma | 23 min |
| Jun 13, 6:43 PM MDT | Special Weather Statement | GLD | Yuma | 32 min |
| Jun 13, 7:06 PM MDT | Special Weather Statement | GLD | Yuma | 24 min |
| Jun 14, 4:09 PM MDT | Special Weather Statement | GLD | Kit Carson | 21 min |
| Jun 14, 4:34 PM MDT | Special Weather Statement | GLD | Kit Carson | 26 min |
| Jun 14, 5:25 PM MDT | Special Weather Statement | GLD | Yuma | 35 min |
| Jun 14, 5:46 PM MDT | Special Weather Statement | GLD | Yuma | 29 min |
| Jun 14, 5:49 PM MDT | Special Weather Statement | GLD | Yuma | 26 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.